Alert archive / Michigan / Small Craft Advisories in 2022

Small Craft Advisory 35, NWS Gaylord, MI

March 25, 2022

NWS Gaylord, MI issued this small craft advisory at Mar 25, 2022, 3:37 PM EDT. It took effect at Mar 26, 2022, 2:00 AM EDT. It was in force for 66 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2022, 3:37 PM EDT (19:37 UTC)
In effect from
Mar 26, 2022, 2:00 AM EDT
Expired
Mar 28, 2022, 8:00 PM EDT
In force
66 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 25, 3:20 PM EDT, 17 minutes earlier.

Area forecast discussion, Mar 25, 3:20 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
320 PM EDT Fri Mar 25 2022

.NEAR TERM...(Through Tonight)
Issued at 316 PM EDT Fri Mar 25 2022

...Several inches of snow possible southwest areas tonight...

High Impact Weather Potential: Wet and sloppy snow possible in
southwest areas tonight. Roads likely becoming slick.

Forecast Details: Large scale pattern features split flow with mean
ridging across western North America which is being flattened by
shortwave energy topping the Rockies. This aforementioned
shortwave will race across the Great Lakes this weekend, helping
to usher very cold air into the region.

The warm advection/deformation precipitation ahead of our upstream
shortwave pushes into southwest parts of the forecast area by late
afternoon. Heaviest precipitation with this feature will be along
the 500mb track, painting a swath of higher QPF south-west of a line
from Kalkaska to Houghton Lake, with lighter precipitation amounts
north-west of this area.  Lake enhancement with northwest flow with
850mb temperatures dropping toward -10c overnight. Precipitation
type presents its typical springtime challenge. Things will start
as rain with surface temperatures in the 40s. There should be a
relatively quick mixing with/changeover to snow during the evening
hours as boundary layer temperatures cool and precipitation
intensity works to cool the column. Snow to liquid ratios will be
in the 8-10:1 range...limited by relatively warm boundary layer
temperatures, a fairly high DGZ (700mb) and the best omega sitting
beneath the DGZ. QPF of 0.25" will be possible in some areas,
which would result in localized 2-4" snowfall potential. It will
be a wet and greasy snow and certainly could create sloppy travel
conditions. Will go ahead and issue a winter weather advisory for
a handful of counties in this area to account for less than ideal
travel conditions.

Lows in the upper 20s to lower 30s.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 316 PM EDT Fri Mar 25 2022

High Impact Weather Potential: Lingering snow showers Saturday
through early Sunday. Well-below normal temperatures and cold wind
chills through the weekend.

Pattern Synopsis/Forecast: By early Saturday, longwave troughing is
expected to be draped across the eastern half of the CONUS with
ridging upstream over the Intermountain West and west Coast.
Embedded well-defined shortwave expected to be positioned just to
our east with lingering synoptic moisture/forcing and marginal over-
lake instability combining to continue snow shower activity -- most
numerously across northwest lower and eastern upper. Low-level
thermal troughing crosses northern Michigan on Sunday with well
below normal temps and lingering lake induced snow shower activity;
however, heights begin to slowly rise and surface high pressure
encroaches Sunday night through early next week with an eventual
return to quieter sensible weather and more seasonable late March
temperatures.

Primary Forecast Concerns: Snow shower activity through the weekend.
Cold temperatures, especially Sunday.

Snow showers expected to be ongoing at the start of the period
Saturday morning, most numerously across northwest lower and eastern
upper Michigan. Lingering synoptic support gradually exits stage
right throughout the day, however, cold air advection will lead to
falling low-mid level temperatures/increased over-lake instability,
ultimately expected to result in continued snow shower activity
(albeit lighter and less numerous) through Saturday night into
Sunday morning. Additional snow amounts during the day Saturday
ranging from a localized inch or two across the typical northwest
flow snow belts near Grand Traverse Bay/west of US-131...to an inch
or less elsewhere. Additional snow amounts Saturday night ranging
from another inch or two near and west of Grand Traverse Bay, lesser
amounts elsewhere. High temperatures Saturday expected to range from
the low-mid 30s across northwest lower and eastern upper, and to the
mid-upper 30s over northeast lower. Chilly overnight lows Saturday
ranging from the single digits to mid-teens area-wide. Some
gustiness through this time frame will lead to even colder wind
chills with many locales feeling more like the teens and 20s during
the day and into the single digits above and below zero Saturday
night.

Lingering light/scattered lake induced snow shower activity Sunday
morning is expected to taper off through the day as upper-level
heights begin to rise and weak low level warm air advection takes
over as high pressure gradually begins to press in from the west.
The main story for Sunday  will be well-below normal temperatures as
low-level thermal troughing slides atop the area. Highs expected to
range some 20+ degrees below normal. Occasionally gusty winds
continue with wind chills stuck in the single digits and low teens
for much of the day.

Somewhat of a bounce back on Monday, although still below normal
with highs ranging from the mid 20s to mid 30s area-wide under
partly sunny skies.

&&

.LONG TERM...(Monday night through Friday)
Issued at 316 PM EDT Fri Mar 25 2022

High Impact Weather Potential: Potentially for a messy system
midweek with mixed precipitation and gusty winds possible.

Primary focus through the long term forecast periods revolves around
the Tuesday night through Friday time frame as latest trends
continue to suggest cyclogenesis lee of the Rockies on Tuesday. Low
pressure is then progged to strengthen as it treks northeastward
into the western Great Lakes/upper MS Valley Wednesday into
Thursday. While many details remain uncertain at this point, the
potential is there for another messy wintry mix, locally heavy rain,
and gusty winds. Certainly a time frame to monitor over the next
several days. On a brighter note, temperatures through this time
likely to at least trend back toward late March normals with highs
ranging from the mid 30s to mid 40s Tuesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 110 PM EDT Fri Mar 25 2022

Deteriorating conditions tonight.

A strong clipper will dive into the region late today/tonight.
Cigs will variable, but mostly MVFR to VFR through mid afternoon.
Rain will reach MBL by late afternoon, and this will expand
slowly northeastward tonight while mixing with and turning to
snow. Widespread MVFR to IFR cigs tonight as the precipitation
increases.

Light westerly breezes today, veering nw tonight and increasing
late.

&&

.MARINE...
Issued at 316 PM EDT Fri Mar 25 2022

Strong shortwave dives into the Great Lakes tonight into
Saturday, with winds shifting to the northwest and increasing in its
wake.  Tightening gradient will result in gales across Lake Michigan
and Lake Huron late tonight through the day on Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 8 PM this evening to noon EDT
     Saturday for MIZ020-021-025>027-031>033.
LH...SMALL CRAFT ADVISORY from 6 AM Saturday to 11 AM EDT Sunday for
     LHZ346-349.
     GALE WARNING from noon Saturday to midnight EDT Saturday night
     for LHZ347-348.
     SMALL CRAFT ADVISORY from 2 AM Saturday to 11 AM EDT Sunday for
     LHZ345.
LM...GALE WARNING from 6 AM to 5 PM EDT Saturday for LMZ323-342-
     344>346.
     SMALL CRAFT ADVISORY from 2 AM Saturday to 11 AM EDT Sunday for
     LMZ341.
LS...SMALL CRAFT ADVISORY from 6 AM Saturday to 11 AM EDT Sunday for
     LSZ321-322.
&&

NEAR TERM...JK
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Mar 25, 3:34 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
334 PM EDT Fri Mar 25 2022

MIZ016>018-020>036-041-042-086>088-095>099-261945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
334 PM EDT Fri Mar 25 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Accumulating snow is likely over southwestern parts of the
outlook area tonight. See latest winter advisory for further
details.

Runoff from precipitation earlier in the week will result in
minor flooding along the Rifle River near Sterling.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Runoff from precipitation earlier in the week will result in
minor flooding along the Rifle River near Sterling through
Saturday morning.

Accumulating lake effect snow showers are expected Saturday
through Sunday affecting areas west of I-75 in eastern Upper...and
along and west of US-131 in northern Lower Michigan. Snow showers
will be accompanied by gusty winds.

Watching a potential weather system for the Tuesday through
Thursday time frame of next week. Another round of wintry
precipitation may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather,
rainfall amounts, ice accumulations, and snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-261945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
334 PM EDT Fri Mar 25 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force gusts possible on parts of Lake Michigan and Lake Huron
late.  See gale warning for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force gusts possible on parts of Lake Michigan and Lake
Huron on Saturday. See gale warning for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:08 AM EDTGale WatchAPX11 hr
Mar 25, 3:23 PM EDTWinter Weather AdvisoryAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau, Manistee and 2 more15 hr
Mar 25, 3:37 PM EDTGale WarningAPX30 hr

Nearby

Small Craft Advisories in Michigan, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.